Alert archive / Mississippi / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 9, NWS New Orleans, LA

February 2, 2006Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 2, 2006, 3:39 AM CST for Harrison County, Jackson County, Mississippi. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2006, 3:39 AM CST (09:39 UTC)
Expired
Feb 2, 2006, 4:45 AM CST
In force
66 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Harrison County, MS, Jackson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 2, 2:10 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2006-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2006-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 020939
SVRLIX
MSC047-059-021045-
/O.NEW.KLIX.SV.W.0009.060202T0939Z-060202T1045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
339 AM CST THU FEB 2 2006

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...ST. MARTIN...LONG BEACH...GULFPORT...
  BILOXI
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...PASCAGOULA...OCEAN SPRINGS...MOSS
  POINT...ESCATAWPA

* UNTIL 445 AM CST

* AT 335 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 21 MILES WEST OF LYMAN TO 21 MILES SOUTHWEST OF PASS
  CHRISTIAN...OR ALONG A LINE EXTENDING FROM 12 MILES EAST OF
  PICAYUNE TO 16 MILES SOUTH OF WAVELAND...AND MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PASS CHRISTIAN BY 350 AM CST
  SAUCIER...LYMAN AND LONG BEACH BY 400 AM CST
  GULFPORT BY 405 AM CST
  BILOXI BY 415 AM CST
  ST. MARTIN BY 420 AM CST
  OCEAN SPRINGS BY 425 AM CST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.

LAT...LON 3063 8932 3023 8932 3024 8844 3071 8845
      3065 8885

$$

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 2, 3:28 AM CST, 11 minutes earlier.

Area forecast discussion, Feb 2, 3:28 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 AM CST THU FEB 2 2006

.DISCUSSION...
STRONG TO SEVERE WX MOVING THROUGH THIS MORNING. UPPER LOW WITH A
VERY STRONG ROTATION TO IT WILL QUICKLY JET TO THE EAST THEN NE
TODAY. A REINFORCING COLD FRONT BRINGING THE DRY COOLER AIR WILL
BE MOVING INTO THE AREA SATURDAY. THIS WILL NOT LAST LONG AS
ANOTHER SYSTEM WILL DROP TO THE NORTH CENTRAL GULF ON MONDAY. HARD
TO SAY JUST YET WHICH SIDE OF THE SYSTEM WE WILL BE ON AS IT MOVES
THROUGH. CURRENTLY...MODELS ADVERTISING US TO STAY ON THE NORTH
SIDE BUT THE LOW DOES MOVE RATHER CLOSE TO SE LA. WILL HAVE TO
WATCH THIS SITUATION AS A LOT OF COLD AIR WILL FILTER DOWN ON THE
NORTH SIDE OF THE SYSTEM. CHANCE OF WINTRY MIX LOOKS TO STAY IN
THE SOUTHERN END OF THE APPALACHIAN CHAIN. SIMPLY LOOKS TO BE A
COLD RAIN EVENT ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  51  70  42 /  30  10  20  20
BTR  73  52  72  44 /  20  10  20  20
MSY  74  54  73  50 /  20  10  20  20
GPT  71  53  69  51 /  30  10  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH THROUGH 10AM LAZ037>040-049-057>070.
MS...TORNADO WATCH THROUGH 10AM MSZ077-080>082.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
GMZ530- GMZ550-GMZ555- GMZ570- GMZ575.

&&

17
Hazardous weather outlook, Feb 1, 7:58 PM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
758 PM CST WED FEB 1 2006

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-021200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
758 PM CST WED FEB 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

...THUNDERSTORMS...

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT. A LOW PRESSURE
SYSTEM WILL PULL OUT OF SOUTHEAST TEXAS INTO LOUISIANA THIS EVENING.
THIS LOW WILL CONTINUE TO PULL MOIST AND UNSTABLE AIR NORTHWARD FROM
THE GULF OF MEXICO INTO SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI.  THE ONLY LIMITING FACTOR AT THIS TIME...IS A LAYER OF
WARMER AND DRY AIR ALOFT.

A LINE OF THUNDERSTORMS SHOULD MOVE INTO THE BATON ROUGE TO HOUMA
AREA AROUND AROUND MIDNIGHT.  THE THUNDERSTORMS WILL THEN MOVE
EAST INTO METRO NEW ORLEANS FROM MIDNIGHT THROUGH 3 AM.  THE LINE
WILL THEN MOVE INTO COASTAL MISSISSIPPI AFTER 3 AM.

DAMAGING WINDS...LARGE HAIL AND AN ISOLATED TORNADO WILL BE POSSIBLE
FROM SQUALL LINES AND INDIVIDUAL STORMS.

EVERYONE IS URGED TO REVIEW SEVERE WEATHER SAFETY RULES AND BE
PREPARED TO MOVE TO SAFE SHELTER. UNSECURED TEMPORARY HOUSING AND
MOBILE HOMES ARE NOT SAFE DURING HIGH WINDS AND TORNADOES.

...HEAVY RAINFALL AND FLOODING...

WIDESPREAD RAINFALL AMOUNTS OF ONE TO TWO INCHES WITH LOCALLY HIGHER
AMOUNTS ARE EXPECTED. FLOODING OF POORLY DRAINED AREAS IS POSSIBLE.

...MARINE HAZARDS...

SMALL CRAFT ADVISORIES ARE IN EFFECT FOR THE COASTAL WATERS
TONIGHT AS PREVAILING WINDS INCREASE TO 20 KNOTS OR HIGHER. IN
ADDITIONS...A LINE OF STRONG TO SEVERE THUNDERSTORMS COULD PRODUCE
WINDS OVER 50 KNOTS...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE EARLY IN THE MORNING
THURSDAY ACROSS COASTAL MISSISSIPPI...AND THE COASTAL MARSHES AND
COASTAL WATERS FROM THE MISSISSIPPI RIVER DELTA TO PASCAGOULA.

SMALL CRAFT ADVISORIES WILL LIKELY REMAIN IN EFFECT THURSDAY
MORNING ACROSS THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT AND EARLY THURSDAY MORNING.

32

In the hours before

Special weather statement, Feb 2, 12:02 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1202 AM CST THU FEB 2 2006

LAZ046-049-056>060-065>067-020700-
ASCENSION-ASSUMPTION-IBERVILLE-LOWER LAFOURCHE-LOWER TERREBONNE-
ST CHARLES-ST JAMES-ST JOHN THE BAPTIST-UPPER LAFOURCHE-
UPPER TERREBONNE-
1202 AM CST THU FEB 2 2006

...TORNADO WATCH NUMBER 25 IS IN EFFECT UNTIL 4 AM CST...

A STRONG UPPER LEVEL DISTURBANCE APPROACHING THE SABINE RIVER IS
MOVING EAST AT 30 MPH TOWARDS SOUTH LOUISIANA. AN ASSOCIATED SURFACE
LOW PRESSURE CENTER AND WARM FRONT WAS MOVING TOWARD THE COASTAL
PARISHES. SEVERE THUNDERSTORMS CAN DEVELOP ANYTIME NOW AS THE
AIRMASS HAS BECOME UNSTABLE THIS EVENING. TORNADOES WILL BE
POSSIBLE AS THE STORMS ARE EXHIBITING ROTATION AT TIMES...
PARTICULARLY AS THEY MOVE ONSHORE FROM THE NEAR GULF WATERS.

PERSONS IN THE WATCH AREA CAN EXPECT OCCASIONAL LIGHTNING AND
LOCALLY HEAVY RAINFALL. THE STRONGER STORMS THAT MOVE ONSHORE AND
SUSTAIN THEIR INTENSITY WILL BE CAPABLE OF PRODUCING WELL FORMED
TORNADOES TONIGHT. DAMAGING WINDS TO 70 MPH AND LARGE HAIL ABOUT THE
SIZE OF QUARTERS CAN ALSO RESULT FROM THE STRONGEST STORMS.

PERSONS IN THE WATCH AREA SHOULD HAVE A PERSONAL PREPAREDNESS PLAN
IN PLACE AND BE PREPARED TO TAKE ACTION IF A TORNADO WARNING IS
ISSUED. TRAILERS AND TEMPORARY SUB-STANDARD STRUCTURES ARE NOT SAFE
PLACES TO BE DURING THESE STORMS. STAY TUNED THROUGHOUT THE
REMAINDER OF THE EVENING AND OVERNIGHT FOR THE LATEST STATEMENTS AND
POSSIBLE WARNINGS...IF WARRANTED.

LAZ034>038-047-048-050-MSZ068>070-020700-
AMITE-EAST BATON ROUGE-EAST FELICIANA-LIVINGSTON-PIKE-POINTE COUPEE-
ST HELENA-TANGIPAHOA-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1202 AM CST THU FEB 2 2006

...SQUALL LINE DEVELOPING WEST OF BATON ROUGE AREA...

AT 1140 PM CST...RADAR INDICATED A RAPIDLY DEVELOPING STRONG TO
SEVERE SQUALL LINE MOVING THROUGH THE OPELOUSAS AREA AND
PROGRESSING TOWARD THE GREATER BATON ROUGE AREA. STRONG WINDS NEAR
60 MPH ARE INDICATED BY ALOFT WITHIN THESE STORMS. DAMAGING WINDS
MAY RESULT FROM THESE STORMS AS THEY MOVE ACROSS POINTE COUPEE AND
WEST FELICIANA PARISHES BEFORE 1230 AM. STRONG WINDS CAN BE
EXPECTED IN THE BATON ROUGE METRO AREA BETWEEN 1 AND 2 AM. THESE
STORMS ARE MOVING TO THE NORTHEAST AT 40 MPH.

STAY ALERT TO THIS RAPIDLY CHANGING WEATHER SITUATION AND BE
PREPARED TO TAKE COVER IN A SUBSTANTIAL STRUCTURE IF A WARNING IS
ISSUED FOR YOUR AREA.

LAZ039-040-061>064-068>070-MSZ071-077-080-020700-
HANCOCK-LOWER JEFFERSON-LOWER PLAQUEMINES-LOWER ST BERNARD-ORLEANS-
PEARL RIVER-ST TAMMANY-UPPER JEFFERSON-UPPER PLAQUEMINES-
UPPER ST BERNARD-WALTHALL-WASHINGTON-
1202 AM CST THU FEB 2 2006

...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA AFTER MIDNIGHT...

A LARGE AREA OF MOSTLY LIGHT RAIN WILL BE OVERSPREADING EXTREME
EASTERN LOUISIANA AND COASTAL MISSISSIPPI BETWEEN MIDNIGHT AND 2
AM. A SQUALL LINE OF STRONGER THUNDERSTORMS IS EXPECTED TO THEN MOVE
ACROSS THE AREA SHORTLY AFTER 2 AM. STRONG TO SEVERE WINDS MAY
RESULT FROM THIS SQUALL LINE AS IT MOVES EAST AT AROUND 40 MPH.

PERSONS WHO MAY BE RESIDING IN TRAILERS AND TEMPORARY HOUSING OR
TENTS SHOULD PAY PARTICULAR ATTENTION TO THIS DEVELOPING SITUATION.
IT IS RECOMMENDED THAT STRONGER SHELTER SHOULD BE SOUGHT UNTIL
AFTER THESE STORMS MOVE THROUGH. STAY TUNED FOR LATER STATEMENTS
REGARDING TONIGHTS WEATHER SITUATION.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:59 AM CSTSevere Thunderstorm WarningLIXHancock61 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.